Graves Disease - Help Please

Hi All

I am new here. I was diagnosed with Graves Disease in June, my main symptoms were shaking, palpitations, weakness, not being able to sleep etc. My Dr put me on Carbimazole 5mg three times a day and beta blockers. My thyroid levels were very high but are now down to normal. They have reduced my beta blockers and when my next blood results come through, in a weeks time, they are planning to reduce my carbimazole down to 5mg twice daily and then for me to have regular blood tests with a view to getting me off the carbimazole in 12 months. The Dr said that at that point they would look at surgery or RAI.

I am glad that the medicine is doing its job but am having some real problems which I hope some of you great people may be able to give me some advice on.

Before I was diagnosed I had a lot of muscle weakness but in the past 2 months I have noticed that I have a lot of pain in my joints, especially my hips and shoulders. Its getting so bad that its disturbing my sleep. I havent wanted to take pain killers as I thought it would pass but its getting worse. My daughter knocked my arm the other day for example and the pain in my shoulder was agony. I cant lie on my side in bed or I wake in pain. Can anyone recommend anything please?

Before being diagnosed I had been on the Fast Diet for about 9 months and was delighted as I had lost a stone. I was told to stop the diet when I was diagnosed and now all the weight is back on and I feel terrible. To make this work I am finding exercise hard because of the pain in my joints. The Dr has said that I can go back on the diet now but from what I have read on the internet it seems like the medication may be causing the problem and that even if I do go back on the diet it wont make a bit of difference. Any advice, suggestions of diets etc would be very much appreciated.

I feel so low in myself and really feel that I need something to pick me up a bit. Some days it feels a struggle to get through the days. Also from what I have read this could be a symptom of the condition. Can anyone please recommend anything.

I am happy to give anything, herbal or otherwise, a try to help with these issues. Please can someone help?

Many thanks

Elvina

5 Replies

oldestnewest
  • Sounds to me like you are on too much carbimazole and have very typical HYPOTHYROID joint pains

    its possible you could be having a bad reaction to the medication but I rather suspect its a case of being over medicated

  • Hi Alvina,

    I don't have Graves disease, but surprised you have surplus weight as uou mention carbisamol & levothyroxine usually associated with over active thyroid, my ex is on those meds & stuggled to put weight on, where i have an underactive thyroid with Fibromyalgia i carry surplus weight usually associated with underactive thyroid, i joined a diet club "SLIMMING WORLD " since April I've lost 1 stone 3 lbs, it is amazing the amount of food you can eat & lose weight, turns out i was not eating enough to get my motabolism working re your new symptoms physical pain, i have fibro mainly muscular pain, but bones/joints ache all over & yes just brushing past past you can hurt, so maybe your suffering fibro, though someone suggested on one of the forums for me to be tested for Hashimoto's similar aches etc but different treatment something else for you to consider checking out. Best of luck xx

  • Hi Elvina,

    Sorry to hear that you're having a tough time at the mo. I too have Graves, and the meds that you're on are correct. The joint pain is also associated with taking Carbimazole, although you may find that until you're euthyroid ( readings are within the accepted margins) that you will have varying degrees of joint pain.

    Don't worry too much about your diet for the time being, and do read all you can on this site about supplementation and rest as much as possible.

    Worry and anxiety are symptoms of Hyperthyroidism, as are rapid heart rate, hot flushes, joint and muscle problems, shortness of breath and others.

    It won't be long before you're feeling better, and I would suggest that you're not pressurised into making decisions about surgery. It's far too soon.

    Keep reading all you can, and try not to worry. Lots of us have been where you are, and have come through better and much wiser!

    Arab. 😊

  • Hi

    Thank you all very much for your replies. They were great.

    Best wishes Elvina

  • I too was diagnosed with Graves/Hyper. I couldn't tolerate Carbimazole and changed to PTU. I also had problems with weight gain and joint pains among the others. Sad to say I was told all to do with Thyroid. The pain has subsided as blood levels changed but still find I ache.

    When you finally come off meds you will have regular blood tests to check levels as you can be in remission after. Make sure u keep to your tests as they will then change your dosage accordingly.

    Unless it comes back they won't do either RAI/removal of thyroid. Hope you feel bit better and brighter soon

    X

You may also like...